Even small medication dose mistakes can be fatal 

| Jul 1, 2021 | Medical Malpractice

When people talk about accidental overdose deaths, they’re often thinking about those who overdose on illegal drugs or who take medications in an illegal fashion. For instance, opioid overdoses are common when painkillers are used recreationally or when people are addicted to them. 

However, there are plenty of situations in which an accidental overdose could happen in a medical setting, without any intent to take too much. Even a small dosage error could have a drastic impact on you or even lead to the loss of a loved one. For instance, if a nurse gives a child a dose that was intended for an adult, it could be fatal, even if the child was supposed to get that medication all along — just at a lower amount. 

Trusting your medical care providers can lead to danger

Part of the issue here is that many people simply trust medical care providers. Think about the last time you were given a shot or hooked up to an IV in a hospital. You may have asked what they were giving you, but did you ask how much? Even if you did, did you have any way to know the appropriate amount? 

Generally speaking, patients do not know anything about dosages or even the medications they need, and they put full trust in the medical workers to give them the proper amounts. If that medical worker makes a mistake, the patient will have no idea until after the fact — and that could be too late to prevent a tragedy.

What can you do after a medical mistake?

If you have lost a loved one due to this type of medical mistake, you need to know how to seek compensation for your losses. This is also the best way to hold the medical providers and the hospital responsible for their lapses in care. Speak with an experienced advocate about your legal options.